New Mexico, 2013

Dust Storm and Damaging Winds in New Mexico, June 3, 2013

June 3, 2013 · NWS ABQ · 7 events in 6 counties and zones

An isolated complex of gusty showers developed into a line of thunderstorms over east central New Mexico by late afternoon. This line of thunderstorms accelerated quickly while producing strong winds up to 60 mph and very little rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated complex of gusty showers developed into a line of thunderstorms over east central New Mexico by late afternoon. This line of thunderstorms accelerated quickly while producing strong winds up to 60 mph and very little rainfall. A significant dust storm occurred along the gust front of these thunderstorms with several residents reporting visibilities down to zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 2:32 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 3, 2:32 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT MON JUN 3 2013

.DISCUSSION...
WEAK SHORT-WAVE TROUGH/65KT JET STREAK CURRENTLY TRANSLATING EWD
THROUGH NW NEW MEXICO THIS AFTERNOON. MAIN FOCUS FOR CONVECTION
WILL BE OVER FAR NORTHERN PORTIONS OF THE STATE LATE THIS
AFTERNOON INTO THE EARLY EVENING ...SHIFTING TO THE RATON PASS/MESA
AREA AND POINTS EWD INTO UNION COUNTY LATER THIS EVENING.
ELSEWHERE...ENOUGH RESIDUAL MOISTURE AVAILABLE FOR ISOLATED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING...RAPIDLY
DISSIPATING AFTER SUNSET. SIMILAR WEATHER SCENARIO ON TAP FOR
TUESDAY AFTERNOON. ALTHOUGH WESTERLY LOW LEVEL FLOW CONTINUES TO
SCOUR OUT OVERNIGHT...MODELS ARE IN GOOD AGREEMENT THAT A BLOB OF
MID-LEVEL MOISTURE IN THE SW FLOW ALOFT JUST ABOVE MOUNTAIN TOP
LEVEL WILL MOVE IN FROM THE SOUTHWEST DURING THE DAY TUESDAY.
OVER FAR NORTHEAST NM...BACKDOOR FRONT BEGINS TO PUSH IN
HERE...INCREASING MOISTURE AND SURFACE CONVERGENCE ENOUGH TO GET
SCATTERED STORMS GOING THERE DURING THE AFTERNOON AND EARLY
EVENING.

BACK DOOR FRONT SURGES SOUTHWARD TUESDAY NIGHT BUT DOES NOT MAKE MUCH
WWD PROGRESS. MAIN SURGE WWD EXPECTED LATE-DAY WEDNESDAY INTO
WEDNESDAY NIGHT AS A LARGE MCC DEVELOPS OVER THE SOUTHERN PLAINS
ENHANCING THE DEPTH AND STRENGTH OF THE COOLER AIRMASS. SURFACE
HIGH PRESSURE SLIDES INTO SOUTHEAST COLORADO AND WITH SURFACE LOW
PRESSURE OVER FAR SRN NM...EXPECTING A RATHER STRONG WWD PUSH
THROUGH THE CANYONS INTO THE RIO GRANDE VALLEY WEDNESDAY EVENING
AND TO THE DIVIDE BY SUNRISE THURSDAY. THURSDAY LOOKS LIKE THE
MOST ACTIVE DAY WITH SCATTERED THUNDERSTORMS THE RULE FORECAST
JUST ABOUT AREA-WIDE. COULD BE A LATE START TO ACTIVITY...HOWEVER...WITH
A COOLER AND RATHER STABLE AIRMASS TO OVERCOME. POTENTIAL FOR
DRY THUNDERSTORMS MAINLY WEST OF THE DIVIDE AS PWATS REMAIN LESS
THAN HALF AN INCH.

ACTIVE PERIOD CONTINUES FRIDAY WITH PLENTY OF RESIDUAL MOISTURE TO
WORK WITH AND NOT TOO MUCH MID-LEVEL DRYING TAKING PLACE. GLOBAL
MODELS REMAIN IN GOOD AGREEMENT THAT THE CLOSED LOW OVER THE
NORTHERN BAJA REMAINS A LITTLE TOO FAR WEST OF NM TO BE A PLAYER.
FLOW ALOFT TRANSITIONS TO NORTHERLY AND HEIGHTS RISE...PUTTING AN
END TO THUNDERSTORM CHANCES OVER ALL BUT AREAS NEAR THE TX STATE LINE.
ECMWF PROGGING A TYPICAL JUNE PATTERN DEVELOPING IN THE FORM OF
OUR OLD FRIEND...THE FOUR CORNERS HIGH BY LATE NEXT WEEKEND INTO
EARLY NEXT WEEK. IN FACT...THE LAST COUPLE OF RUNS FORECASTING
700MB TEMPS BTWN 20C-21C...WHICH WOULD EQUATE TO APPROXIMATELY 100F AT
5K FEET ELEVATION.

33

&&

.FIRE WEATHER...
WEAK RIPPLE CURRENTLY TRAVERSING THE NORTHERN BORDER. MID LEVEL
CLOUDS HAVE BEGUN TO FORM AND WILL INCREASE THROUGHOUT THE REST OF
THE AFTERNOON INTO EARLY EVENING WITH A CHANCE FOR SOME ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN HIGHER TERRAIN.
SURFACE LOW CURRENTLY SITUATED IN EASTERN COLORADO WILL BEGIN TO
MOVE SOUTHWARD INTO THE EASTERN PLAINS WITH AN UPPER LEVEL LOW
CONTINUING ITS TREK EASTWARD IN THE NORTHERN U.S. SOUTHWESTERLY FLOW
WILL PREVAIL ACROSS THE FORECAST AREA INTO TUESDAY MORNING WITH POOR
OVERNIGHT RH RECOVERIES MOST LOCALES SAVE FOR THE NORTHERN SAN JUANS
AND HUGGING THE EASTERN MOST TEXAS BORDER WHERE WE WILL SEE FAIR
RECOVERIES. DAYTIME HIGH TEMPERATURES EXPECTED TO BE 5 TO 15 DEGREES
ABOVE NORMAL AREAWIDE. SLIGHT CHANCE FOR WETTING RAIN IN THE
NORTHEAST CORNER OF THE STATE AS A BACKDOOR FRONT BEGINS TO MAKE ITS
WAY SOUTH. MIN RH VALUES EXPECTED TO BE IN THE SINGLE DIGITS
WITH SOME BREEZY WIND CONDITIONS IN THE NORTHEAST POSSIBLE. MAX
HAINES VALUES OF 6 ALL AREAS WITH NEAR CRITICAL CONDITIONS POSSIBLE
FOR AN HOUR OR TWO IN THE NORTHEAST HIGHLANDS.

INTO WEDNESDAY SURFACE LOW WILL BE WELL TO OUR SOUTH AND EAST WITH
WEAK UPPER LEVEL RIDGING TAKING PLACE ACROSS THE WEST AND A BACKDOOR
COLD FRONT MAKING ITS WAY DOWN THE PLAINS IN THE EAST. OVERNIGHT RH
RECOVERIES WILL BE POOR IN CENTRAL VALLEY LOCATIONS...FAIR IN THE
WEST AND SOUTHEAST WITH GOOD CONDITIONS IN THE NORTHEAST CORNER.
HIGH TEMPERATURES WILL TAKE A SLIGHT DIVE IN THE NORTHEAST AS THIS
FRONT MAKES ITS WAY SOUTH OTHERWISE TEMPERATURES ARE REMAINING
SLIGHTLY ABOVE NORMAL AREAWIDE. AS THIS FRONT MOVES SOUTH THROUGHOUT
THE DAY LOW LEVEL MOISTURE WILL BE INCREASING BEHIND IT WITH A
CHANCE OF PRECIPITATION ACROSS THE EAST. HAINES VALUES OF 6 ARE
STILL PREVALENT IN THE WEST. WINDS WILL ALSO BECOME BREEZY IN AREAS
ACROSS THE EAST DUE TO THIS FEATURE. MIN RH VALUES STILL IN THE
SINGLE DIGITS MOST AREAS EXCEPT IN THE NORTHEAST.SPOTTY SUPER HAINES
VALUES SHOWING UP ON LOCALLY DERIVED PRODUCT FOR WEDNESDAY AFTERNOON
ACROSS THE LOWER RIO GRANDE VALLEY.

BY THURSDAY THE FRONT SHOULD HAVE MADE ITS WAY THROUGH THE EASTERN
PLAINS OF NM. WEAK RIDGING WILL LEAVE MOSTLY SOUTHERLY FLOW ALOFT
ACROSS THE STATE. OVERNIGHT RH RECOVERIES WILL BE FAIR ACROSS THE
WEST AND ALL AREAS CENTRAL AND EASTWARD WILL BE EXCELLENT. SLIGHT
EAST WIND EXPECTED IN THE CENTRAL VALLEY LOCATIONS INTO THURSDAY
MORNING. DAYTIME HIGH TEMPERATURES IN THE EAST WILL HAVE CONTINUED
TO DECREASE DUE TO THE FRONTAL PASSAGE WITH TEMPERATURES IN THE WEST
STAYING NEAR TO SLIGHTLY ABOVE NORMAL. LOW LEVEL MOISTURE WILL HAVE
BEEN PUSHED ALL THE WAY TO THE CENTRAL MOUNTAIN CHAIN WITH SOME
LINGERING CONVECTIVE ACTIVITY THROUGHOUT THE DAY. VENT RATE WILL BE
POOR IN THE EAST WITH THE WEST GOOD TO VERY GOOD BY LATE AFTERNOON.
MIN RH VALUES AGAIN IN THE SINGLE DIGITS AND TEENS ACROSS THE WEST
WITH READINGS OF 20 TO 40 PERCENT CENTRAL AND EAST.

AS WE MOVE INTO FRIDAY UPPER LEVEL PATTERN STILL KEEPING CLOSED LOW
WELL OFF THE CALIFORNIA COAST WITH THE WEAK RIDGING CONTINUING OVER
THE STATE. OVERNIGHT RH RECOVERIES TO BE GOOD TO EXCELLENT AREAWIDE
WITH DAYTIME HIGHS TRENDING UP. CHANCE FOR CONVECTIVE ACTIVITY
REMAINS CENTRAL AND EAST.

INTO THE WEEKEND UPPER LEVEL PATTERN LOOKS TO MAKE LITTLE CHANGE
WITH CONTINUED CLOSED LOW OFF THE CALIFORNIA COAST AND SLIGHT
RIDGING OVERHEAD. TEMPERATURES WILL BE TRENDING UP WITH CONVECTIVE
ACTIVITY TRENDING DOWN. MIN RH VALUES RETURN TO TEEN AND SINGLE
DIGIT READINGS AREAWIDE WITH HAINES VALUES OF 6 RETURNING AS WELL.

&&

.AVIATION...
18Z TAF CYCLE
SKIES WILL REMAIN MOSTLY CLEAR ACROSS THE AREA THROUGHOUT THE DAY.
SOME HIGH LEVEL CLOUDS WILL TRAVERSE THE NORTHERN HALF OF THE
STATE THIS AFTERNOON. WINDS HAVE STARTED TO PICK UP ACROSS FAR
WESTERN LOCATIONS AND EASTERN LOCATIONS. BOTH KGUP AND KTCC HAVE
BEGUN TO GUST INTO THE MID 20KT RANGE. THESE WINDS WILL CONTINUE
TO INCREASE THROUGHOUT THE AFTERNOON INTO THE EARLY EVENING HOURS
AT ALL TAF LOCATIONS. EXPECT SOME ISOLATED SHOWER ACTIVITY IN THE
NORTHERN HIGH TERRAIN AREAS THIS AFTERNOON. NOT CONFIDENT ENOUGH
TO INCLUDE ANY PRECIPITATION IN TAFS...HOWEVER THUNDERSTORMS COULD
PRODUCE SOME MVFR CEILINGS AND REDUCED VISIBILITY WITH RAIN WITH A
POSSIBILITY FOR VISIBILITY RESTRICTIONS DUE TO BLOWING DUST AS
WELL. WINDS WILL DECREASE AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  90  51  89 /   5   5   5  10
DULCE...........................  38  84  37  82 /   5   5   5  10
CUBA............................  46  85  45  82 /   5   5   5  10
GALLUP..........................  42  86  42  84 /   5   5   5  10
EL MORRO........................  39  81  38  80 /   5   5   5  10
GRANTS..........................  48  86  48  84 /   5   5   5  10
QUEMADO.........................  49  85  49  83 /   5   5   5  10
GLENWOOD........................  45  92  44  91 /   0   0   5   5
CHAMA...........................  43  77  42  76 /  10  10  10  30
LOS ALAMOS......................  58  83  59  78 /  10  10   5  30
PECOS...........................  47  83  49  77 /   5  10  10  40
CERRO/QUESTA....................  45  81  46  77 /  10  20  10  30
RED RIVER.......................  43  72  41  67 /  10  30  20  50
ANGEL FIRE......................  35  76  32  69 /   5  30  20  40
TAOS............................  43  86  44  82 /   5  10   5  20
MORA............................  52  83  49  73 /  10  20  20  40
ESPANOLA........................  51  89  50  85 /   5   5   5  10
SANTA FE........................  55  83  54  79 /  10   5   5  20
SANTA FE AIRPORT................  55  88  53  85 /   5   5   5  10
ALBUQUERQUE FOOTHILLS...........  60  89  65  86 /   5   5   5  10
ALBUQUERQUE HEIGHTS.............  62  91  62  89 /   5   5   5   5
ALBUQUERQUE VALLEY..............  55  93  54  91 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  58  92  58  90 /   0   5   5   5
LOS LUNAS.......................  58  93  60  91 /   0   0   5   5
RIO RANCHO......................  59  92  58  89 /   5   5   5   5
SOCORRO.........................  61  98  60  97 /   5   0   5   0
SANDIA PARK/CEDAR CREST.........  51  84  51  81 /   5   5   5  10
TIJERAS.........................  55  87  55  84 /   5   5   5  10
MORIARTY/ESTANCIA...............  50  89  49  86 /   5   5   5  10
CLINES CORNERS..................  54  86  53  81 /   5   5   5  30
GRAN QUIVIRA....................  57  87  57  86 /   5   5   5  20
CARRIZOZO.......................  59  92  59  91 /   5   5   5  10
RUIDOSO.........................  58  84  57  83 /   5   5   5  30
CAPULIN.........................  56  81  53  65 /  30  30  30  30
RATON...........................  52  87  51  73 /  20  30  30  30
SPRINGER........................  53  88  53  75 /  20  20  20  30
LAS VEGAS.......................  54  87  50  77 /  10  10  20  40
CLAYTON.........................  63  93  58  72 /  30  30  40  30
ROY.............................  57  90  55  75 /  30  20  20  30
CONCHAS.........................  60  95  59  81 /  30   5  20  30
SANTA ROSA......................  63  95  60  85 /  10   0   5  30
TUCUMCARI.......................  65 102  63  86 /  20   0  20  30
CLOVIS..........................  64  99  60  87 /  10   0   5  30
PORTALES........................  65 100  62  89 /  20   0   5  30
FORT SUMNER.....................  64  98  61  89 /  10   0   5  30
ROSWELL.........................  67 104  69  98 /  10   0   5  10
PICACHO.........................  64  95  64  91 /   5   0   5  20
ELK.............................  62  90  62  87 /   5   5   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Jun 3, 5:00 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 3 2013

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO
AND THE THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE
VISIBILITIES TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE
VICINITY.

ALSO...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE NORTHEAST
HIGHLANDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO
AND THE THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE
VISIBILITIES TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE
VICINITY.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

01

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 dust storm. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 3, 4:40 PM MST to 4:45 PM MST
Where
Harding County, 4 mi WSW of Mills
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
36.058, -104.316

Mills Canyon reported peak wind of 64 mph from dry thunderstorm passing a few miles north of the site.

Thunderstorm Wind, Union

When
June 3, 6:19 PM MST to 6:42 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

Outflow winds from collapsing thunderstorms several miles west of Clayton.

Thunderstorm Wind, Guadalupe

When
June 3, 6:38 PM MST to 6:48 PM MST
Where
Guadalupe County, 6.93 mi N of Newkirk
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.170, -104.260

Strong outflow winds along thunderstorm gust front approximately 7 miles north of Newkirk with visibility down to zero in blowing dust.

Dust Storm, Quay County

When
June 3, 7:00 PM MST to 7:25 PM MST
Where
Quay County forecast zone
Reported by
Trained Spotter

Reported visibility down to zero along severe thunderstorm gust front at both 2 miles north of Montoya and 4 miles west southwest of Ragland.

Dust Storm, De Baca County

When
June 3, 7:00 PM MST to 7:05 PM MST
Where
De Baca County forecast zone
Reported by
Trained Spotter

Visibility reduced to one quarter mile or less along thunderstorm gust front 10 miles north northwest of Taiban.

Thunderstorm Wind, Union

When
June 3, 7:03 PM MST to 7:23 PM MST
Where
Union County, 2.86 mi ESE of Grenville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.580, -103.560

Semi trailer blown over on Highway 64 three miles to the east southeast of Grenville. Law enforcement relayed this trailer was empty and parked at a home.

Thunderstorm Wind, Quay

When
June 3, 7:15 PM MST to 7:25 PM MST
Where
Quay County, 1.33 mi ESE of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.790, -103.810

Outflow winds along thunderstorm gust front near Ragland with visibility reduced to zero in blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444011, 444006, 444007, 444009, 444010, 444005, 444008.